MAUDE Adverse Event Report: ROCHE DIAGNOSTICS ELECSYS SYPHILIS; ENZYME LINKED IMMUNOABSORPTION ASSAY, TREPONEMA PALLIDUM

ROCHE DIAGNOSTICS ELECSYS SYPHILIS; ENZYME LINKED IMMUNOABSORPTION ASSAY, TREPONEMA PALLIDUM
Catalog Number 09015051190
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 12/13/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The serial number of the analyzer was (b)(6).Sample material from two donations was requested for investigation.
 
Event or Problem Description
There was an allegation of a questionable false negative elecsys syphilis result for one patient sample tested on a cobas e 801 analyzer.Based on a retrospective data analysis, a donor sample that had previously consistently tested positive was found negative.The following results were provided: donation from (b)(6) 2024: the initial elecsys syphilis result was 0.867 coi (negative).The repeat elecsys syphilis result of a retention sample after (b)(6) 2025 was 1.32 coi and 1.32 coi (repeatedly positive).The immunoblot analysis (fujirebio) was positive.Donation from 30-may-2025: the elecsys syphilis result was 1.33 coi, 1.40 coi, and 1.30 coi (repeatedly positive).The immunoblot analysis (fujirebio) was indeterminate.The repeat immunoblot analysis (fujirebio) was positive using another aliquot of the same sample donation that was provided on (b)(6) 2025.Allegedly, the syphilis diagnosis and its timing were not known to the customer.Reportedly, the donor has been regularly testing positive with the syphilis elecsys test since (b)(6) 2020, and the result of the confirmatory diagnostics was negative.Thus, the donor was approved for further donations.
 
Additional Manufacturer Narrative
The investigation was based on the dataset provided by the customer as well as internal testing of customer returned material.Qc and calibration data were found to be within the specified ranges.Sample material from two donations was used for internal testing.Both samples were found to be reactive with the elecsys syphilis assay.The customer¿s non-reactive result for the sample donation from (b)(6) 2024 was not reproducible.Supplemental testing with other treponemal (tpla2, inno-lia) and non-treponemal (rpr2) methods provided evidence for a true (igg) reactivity in both samples, indicating a past/previous syphilis infection.The donor likely contains low titers of (igg) antibodies, as either elevated indices (alinity i, diasorin liaison) or low (reactive) titers/ indices near the cutoff (fta-abs igg, elecsys, inno-lia, rpr2) were reported for both treponemal and non-treponemal assays of different formats.Notably, the customer reported a relatively high value for calibrator 2 in the calibration with elecsys syphilis lot 783548 that was used for the measurement on (b)(6) 2024.Internal data for lot 783548 and recent repeat measurements with the same lot yielded much lower calibrator 2 signals.It should be considered that an erroneous calibration, resulting in increased calibrator 2 signals, caused the initial discrepant non-reactive result for the sample from (b)(6) 2024.This is further supported by the fact that the recovery of this sample with lot 783548 (0.867 coi on (b)(6) 2024) was only 65% compared to internal repeat measurements (1.33 coi on (b)(6) 2025) using the same lot.Based on the totality of the investigation performed, no product problem was identified.

Brand Name
ELECSYS SYPHILIS
Common Device Name
ENZYME LINKED IMMUNOABSORPTION ASSAY, TREPONEMA PALLIDUM
Manufacturer (Section D)
ROCHE DIAGNOSTICS
9115 hague road
indianapolis IN 46250 0457
Manufacturer (Section G)
ROCHE DIAGNOSTICS GMBH
sandhofer strasse 116
mannheim (baden-wurttemberg) 68305
GM   68305
Manufacturer Contact
natalie catton
9115 hague road
indianapolis, IN 46250
MDR Report Key22703558
Report Number1823260-2025-02386
Device Sequence Number15673128
Product Code LIP
UDI-Device Identifier07613336171998
UDI-Public07613336171998
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K211302
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2025
Device Catalogue Number09015051190
Device Lot Number78354801
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/10/2025
Supplement Date Received by Manufacturer08/14/2025
Initial Report FDA Received Date08/04/2025
Supplement Report FDA Received Date08/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown